Iowa, 2004Tornadoes and Damaging Winds in Iowa, September 5, 2004
September 5, 2004 · NWS DMX · 11 events in 7 counties and zones
A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $197,000
- Crop damage
- $30,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September. A low level jet of 50 kts developed ahead of the cold front. Warm air moved in at 500 mb during the day, which reduced the lapse rate significantly. There was a lot of CAPE, shear, and helicity in the lowest one to two kilometers of the surface, but parameters were weak above that. This lead to a mini supercell event. CAPE values were around 1500 J/kg and lifted indices in the -4 to -5 C. range. The freezing level was quite high and was in the 15,000 to 15,500 foot range. A line of thunderstorms that had persisted through the day ahead of the cold front strengthened during the mid and late afternoon hours before pushing east across Iowa. There was very little in the way of wind with this event with only an isolated event reported in Story County, and no hail reported. High winds caused tree damage in the Lacona area of Warren County. The winds were along the track of a tornado that touched down in Lucas County, however there was no evidence that the tornado was on the ground in Warren County. Several small tornadoes occurred over northwest into central Iowa. Most of them were brief touchdowns in open area, resulting in little damage. One of the tornadoes was on the ground for about 2 miles in Greene County. The tornado damages garages, porches, and trees for the most part. Several power lines were taken down as well. A second tornado in Greene County caused minor house damage west of Jefferson. Another stronger tornado touched down southeast of Collins in Story County. Four out buildings were damages or destroyed and numerous trees were taken down. This tornado was on the ground for nearly 3 miles as it headed northeast of Collins. The tornado lifted and another tornado formed in Marshall County shortly after the cell crossed the border. A tornado touched down in northwest Lucas County and tracked for 2 miles northeast. One farmstead had extensive damage with one machine shed destroyed and others damaged. Three other tornadoes occurred, One in Polk County east of Elkhart did minor damage. Another tornado touched down northwest of State Center and caused F1 damage along its 3 mike long track.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 2:15 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 5, 2:15 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN SEP 5 2004
.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO
PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL
SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH
SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES
POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES
PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION.
FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS
EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN
CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS
MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS
TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL
END OF GUIDANCE.
THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING
OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN.
CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS
LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL
TEMPERATURES EXPECTED AND LITTLE PRECIPITATION.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DONAVON
Hazardous weather outlook, Sep 5, 10:58 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT SUN SEP 5 2004
IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT-
1158 AM CDT SUN SEP 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF
INTERSTATE 35.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH WIDELY SCATTERED NON-SEVERE
THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL
LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA
AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE
STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM
AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS
WILL MOVE EAST OF THE AREA BY MIDNIGHT. THE PRIMARY THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT
OF HAIL UP TO THE SIZE OF PENNIES. AN ISOLATED TORNADO IS POSSIBLE
DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS. THE THREAT
FOR TORNADOES WILL DIMINISH AFTER 7 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND
EVENING.
IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH-
1158 AM CDT SUN SEP 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST
OF INTERSTATE 35.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON. A SQUALL LINE MOVING INTO WESTERN IOWA
TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS
EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT. THUNDERSTORMS ARE ARE
EXPECTED TO BE EAST OF THE AREA BY SUNRISE. THE MAIN THREAT FROM
THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH. AN
ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.
In the hours before
Special weather statement, Sep 5, 2:28 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN SEP 5 2004
IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085-
092>096-060200-
TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF...
ADAIR ADAMS APPANOOSE
AUDUBON BOONE CALHOUN
CARROLL CASS CERRO GORDO
CLARKE CRAWFORD DALLAS
DECATUR EMMET FRANKLIN
GREENE GUTHRIE HAMILTON
HANCOCK HARDIN HUMBOLDT
JASPER KOSSUTH LUCAS
MADISON MARION MARSHALL
MONROE PALO ALTO POCAHONTAS
POLK RINGGOLD SAC
STORY TAYLOR UNION
WARREN WAYNE WEBSTER
WINNEBAGO WORTH WRIGHT
IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.
Tornado, Greene
- When
- September 5, 5:04 PM CST to 5:10 PM CST
- Where
- Greene County, 8 mi S of Jefferson
- Rating
- F1
- Path length
- 2 mi
- Path width
- 40 yd
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.900, -94.383
Small tornado caused garage, porch, and tree damage from about 310th Street and O Avenue to 290th Street and P avenue showing the most damage. Damage in Rural areas was to trees and power poles.
Tornado, Greene
- When
- September 5, 5:15 PM CST
- Where
- Greene County, 2 mi W of Jefferson
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.017, -94.417
Brief touchdown in open country.
Tornado, Hamilton
- When
- September 5, 6:15 PM CST
- Where
- Hamilton County, 4 mi NW of Webster City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -93.867
Brief touchdown in open country.
Tornado, Warren
- When
- September 5, 6:52 PM CST
- Where
- Warren County, 5 mi SW of Norwalk
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Crop damage
- $1,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.433, -93.750
Brief touchdown in open country.
Tornado, Lucas
- When
- September 5, 7:48 PM CST to 7:51 PM CST
- Where
- Lucas County, 5 mi NW of Lucas
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $75,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.083, -93.533
Tornado touched down in northwest Lucas County and tracked northeast for about two miles. Extensive damage was reported on one farm.
Tornado, Polk
- When
- September 5, 7:51 PM CST to 7:52 PM CST
- Where
- Polk County, 8 mi E of Elkhart
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.783, -93.383
Tornado made a brief touchtown in open country.
Thunderstorm Wind, Warren
- When
- September 5, 8:00 PM CST to 8:02 PM CST
- Where
- Warren County, 2 mi W of Lacona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.200, -93.417
Tornado, Story
- When
- September 5, 8:06 PM CST to 8:11 PM CST
- Where
- Story County, 1 mi SE of Collins
- Rating
- F1
- Path length
- 2.7 mi
- Path width
- 40 yd
- Property damage
- $30,000
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -93.283
Tornado damaged 4 outbuildings and downed trees. Tornado tracked northeast and terminated 3 miles northeast of Collins.
Thunderstorm Wind, Story
- When
- September 5, 8:14 PM CST
- Where
- Story County, 1 mi N of Colo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.033, -93.317
Tornado, Marshall
- When
- September 5, 8:17 PM CST to 8:24 PM CST
- Where
- Marshall County, 3 mi SW of State Center
- Rating
- F1
- Path length
- 3.5 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.983, -93.200
Tornado tracked through rural areas of Marshall County west of State Center.
Tornado, Marshall
- When
- September 5, 8:17 PM CST
- Where
- Marshall County, 3 mi SW of State Center
- Rating
- F0
- Path length
- 3 mi
- Path width
- 25 yd
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.983, -93.200
Tornado tracked across open country but did damage trees, sheds, and a grain bin.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tornado and Damaging Winds in Minnesota, September 5, 2004$250,000 · F2 · 6 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
- Storm Surge in Florida, September 5, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420133, 5420134, 5420135, 5420136, 5420220, 5420223, 5420221, 5420219, 5420218, 5420222, 5420224.